Indexed on: 21 Dec '18Published on: 21 Dec '18Published in: BMJ case reports
We wish to report an ocular chemical injury caused by inadvertent dispensing and administration of an erectile dysfunction cream (Vitaros) instead of an ocular lubricant (VitA-POS) to highlight this potential source of error. Prescribing errors are common, and medications with similar names/packaging increase risk. However, it is unusual in this case that no individual (including the patient, general practitioner or dispensing pharmacist) questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions. The patient was treated for a mild ocular chemical injury with topical antibiotics, steroids and lubricants, with good response. However, we believe this to be an important issue to report to enhance awareness and promote safe prescribing skills. © BMJ Publishing Group Limited 2018. No commercial re-use. See rights and permissions. Published by BMJ.